Alert archive / North Carolina / Flash Flood Warnings in 1998

Flash Flood Warning 26, NWS Greenville-Spartanburg, SC

January 16, 1998Cabarrus County, North Carolina

NWS Greenville-Spartanburg, SC issued this flash flood warning at Jan 16, 1998, 9:53 PM EST for Cabarrus County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 16, 1998, 9:53 PM EST (02:53 UTC)
Expired
Jan 17, 1998, 1:00 AM EST
In force
3 hr
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Cabarrus County, NC

The radar

The Greer radar (KGSP), 162 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 2.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1998-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1998-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 170312 COR
FFWGSP
NCC025-170600-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING..CORRECTED FROM FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
953 PM EST FRI JAN 16 1998

THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  100 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL NORTH CAROLINA

   ...CABARRUS COUNTY

AT 10 PM EST CABARRUS COUNTY OFFICIALS REPORTED THAT SEVERAL BRIDGES
AND ROADS WERE STILL UNDER WATER. RUNOFF FROM EARLIER RAINFALL WILL
CONTINUE FOR A WHILE LONGER...KEEPING SOME BRIDGES AND ROADS UNDER
WATER FOR SEVERAL MORE HOURS...THEREFORE THE FLOOD WATCH FOR CABARRUS
COUNTY HAS BEEN EXTENDED.
PEOPLE IN CABARRUS COUNTY LIVING NEAR RIVERS AND STREAMS SHOULD
MONITOR WATER LEVELS FREQUENTLY AND MOVE TO HIGHER GROUND IF
FLOODING THREATENS. MOTORISTS IN CABARRUS COUNTY SHOULD REMAIN ALERT
FOR FLOODING WHICH WILL BE DIFFICULT TO SEE AT NIGHT...AND SHOULD
NOT ATTEMPT TO CROSS WATER COVERED ROADS OR BRIDGES.

REMEMBER THAT SEVENTY FIVE PERCENT OF ALL FLOOD FATALITIES
ARE THE RESULT OF EITHER DRIVING INTO FLOOD WATERS OR
CHILDREN PLAYING IN OR NEAR DRAINAGE DITCHES OR STREAMS.

STAY TUNED TO RADIO...TV...CABLE TV...OR NOAA WEATHER RADIO FOR THE
LATEST INFORMATION.

JAT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Jan 16, 8:55 PM EST, 58 minutes earlier.

Area forecast discussion, Jan 16, 8:55 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
855 PM EST FRI JAN 16 1998

ALL: DROP POPS...LESS CLOUDS...MENTION AREAS OF FOG...FOR ALL AREAS
     EXCEPT MOUNTAINS. RAISE TEMPERATURES ONE CATEGORY ACROSS AREA.

DESPITE TIGHT GRADIENT AT SURFACE...FOG DEVELOPING AT GSP. MANY
STATIONS RUNNING DEW POINT DEPRESSIONS OF 1 DEGREE C. MEANWHILE
LEE OF MOUNTAINS CLEARING. FOG COULD BE PROBLEM SOME LOCATIONS IF
WINDS LET UP. AREA RUNNING 1-5 DEGREES ABOVE MOS GUIDANCE AT THIS
TIME. IN NC MOUNTAINS/PIEDMONT LOW CLOUDS MAY LIMIT RADIATIONAL
COOLING EARLY. AS UPPER LOW PROGRESSES NC PIEDMONT WILL SEE CLEARING
AS WELL. DRY AIR STILL IN CENTRAL TN AND KY AND MAKING SLOW PROGRESS
SE...AND TEMPERATURES MAY STRUGGLE TO REACH FORECAST MINIMUMS.

JAT

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 7:00 PM ESTFlash Flood WarningGSPCabarrus3 hr

Nearby

Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.